Alert archive / Colorado / Winter Storm Warnings in 2011
Winter Storm Warning 8, NWS Grand Junction, CO
NWS Grand Junction, CO issued this winter storm warning at Feb 24, 2011, 3:56 AM MST for 17 counties in Colorado; Grand County, San Juan County, Utah. It took effect at Feb 24, 2011, 6:00 PM MST. It was in force for 69 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 24, 2011, 3:56 AM MST (10:56 UTC)
- In effect from
- Feb 24, 2011, 6:00 PM MST
- Expired
- Feb 27, 2011, 3:06 PM MST
- In force
- 69 hr
- Issued by
- NWS Grand Junction, CO
Counties Archuleta County, CO, Delta County, CO, Dolores County, CO, Eagle County, CO, Garfield County, CO, Gunnison County, CO, Hinsdale County, CO, La Plata County, CO, Mesa County, CO, Moffat County, CO, Montezuma County, CO, Montrose County, CO, Pitkin County, CO, Rio Blanco County, CO, Routt County, CO, San Juan County, CO, San Miguel County, CO, Grand County, UT, San Juan County, UT
The radar
The Grand Junction radar (KGJX), 51 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this winter storm warning went out at Feb 23, 3:07 PM MST, 12 hours 49 minutes earlier.
Area forecast discussion, Feb 23, 3:07 PM MST, 12 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
307 PM MST WED FEB 23 2011
.SHORT TERM...TONIGHT THROUGH FRIDAY...
THE STALLED FRONT ACROSS NORTHWEST COLORADO AND NORTHEAST UTAH HAD
BEGUN TO LIFT NORTH DURING THE AFTERNOON. A FEW LIGHT SNOW SHOWERS
WERE OBSERVED OVER THE NORTHERN MOUNTAINS AND ALONG THE WY/CO
BORDER EARLIER IN THE DAY TO MARK ITS PRESENCE.
FOR TONIGHT...MODELS CONTINUED TO MOVE THE FRONT NORTHWARD AND WASH
IT OUT DURING THE NIGHT. MEANWHILE...THE WEAK LOW OVER THE SWRN U.S.
PHASES WITH A SHORTWAVE IN THE NORTHERN STREAM AND MOVES FROM WEST TO
EAST ACROSS THE CWFA. MOISTURE RATHER LIMITED BUT SNOWFALL LIKELY
TO BRING SOME LIGHT ACCUMULATIONS BY MORNING.
EXPECT A BIT OF A LULL ON THE BACKSIDE OF THE TROUGH THURSDAY
MORNING AS SUBSIDENCE DOMINATES. MODELS INDICATE SNOWFALL INCREASING
AGAIN ACROSS THE NORTHERN MOUNTAINS THURSDAY AFTERNOON IN RESPONSE
TO 130KT JET NOSING INTO THE REGION COMBINED WITH STEEPENING LAPSE
RATES IN A WEAK OVERRUNNING ENVIRONMENT.
MOISTURE INCREASES AND DEEPENS IN STRONG SOUTHWESTERLIES THURSDAY
NIGHT INTO FRIDAY. THIS APPEARS TO BE THE BEGINNING OF A PROLONGED
OROGRAPHIC SNOW EVENT FOR THE NORTHERN MOUNTAIN AND CENTRAL MOUNTAINS
OF COLORADO. DYNAMICS A BIT IFFY...THOUGH COLD FRONT DROPS INTO
EXTREME NORTHERN COLORADO THURSDAY NIGHT AND MAY PROVIDE FOCUS FOR
HEAVIER SNOWS OVER THE ELKHEAD MOUNTAINS. SNOW CONTINUES BEYOND THIS
DISCUSSION PERIOD AND CONSENSUS AMONGST FORECAST STAFF WAS TO RAISE A
WINTER STORM WATCH EXTENDING INTO SATURDAY TO COVER THIS EVENT. CO
ZONE 10 INCLUDED IN THE WATCH...THOUGH SOME RESERVATIONS AS THIS AREA
TYPICALLY DOES NOT DO WELL IN SOUTHWEST FLOW EVENTS. VALLEYS OF THE
NORTH A CONCERN...THOUGH HEAVY SNOWFALL DEPENDENT ON FRONT DROPPING
FARTHER SOUTH AND SINCE THIS IS NOT INDICATED AT THE MOMENT...WILL
NOT HOIST ANY HILITES FOR THIS AREA...BUT WILL MENTION THAT IT DOES
BEAR WATCHING.
TEMPERATURES WILL BE FAIRLY MILD WITH THIS EVENT...SO LOWER VALLEYS
MORE LIKELY TO SEE RAIN THAN SNOW.
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
SOUTH TO SOUTHWEST FLOW STRENGTHENS FRI NIGHT AS A WARM FRONT MOVES
NORTH OVER THE AREA. BEST DYNAMICS ACROSS THE NORTH IN AN AREA
BETWEEN A JET MAX MOVING INTO THE PLAINS AND THE NEXT ONE COMING INTO
THE SRN GREAT BASIN...AND EXPECT BEST SNOWFALL IN THIS AREA AS WELL.
MODELS CONSISTENT IN KEEPING THE UPPER JET OVER OUR AREA THROUGH SAT
AS THE TROUGH/LOW DROPS DOWN THE WEST COAST. JET EVENTUALLY SLIDES TO
THE EAST SUNDAY AS THE THE 500 MB LOW SWINGS INLAND AND MOVES ACROSS
AZ/NM PER THE 12Z RUNS OF THE GFS AND ECWMF. THE LATEST 18Z NAM
HAS A MORE NORTHERLY TRACK THROUGH 06Z SUN AND IS NOT FOLLOWED AT
THIS TIME. EXPECT THAT THE BEST PRECIP PROSPECTS WILL SHIFT MORE TO
THE SOUTHERN HALF OF FORECAST AREA BY LATE SAT INTO SUNDAY IN THE
WHERE THE BETTER Q-G FORCING AND MOISTURE ARE FORECAST...AND BOOSTED
POPS SOME FOR THIS AREA. WINTER HIGHLIGHTS REMAIN POSSIBLE...BUT
STILL NOT CONFIDENT ON SNOW ACCUMULATIONS AND LOCATION ESPECIALLY IF
THE PRECIP TURNS MORE CONVECTIVE IN NATURE LATE SAT AS STEEP LAPSE
RATES MAY SUGGEST. TIGHTENING GRADIENT AS A SURFACE DEEPENS OVER THE
GREAT BASIN SHOULD PRODUCE BREEZY/WINDY CONDITIONS FRI NIGHT-SAT.
THIS STORM LOOKING COLDER THAN THE ONE LAST WEEKEND...BUT SOME
CENTRAL AND SOUTHERN LOWER VALLEYS COULD STILL SEE SOME RAIN SAT-SAT
EVENING.
DRIER AIR WORKS IN LATE SUNDAY WITH PRECIP CHANCES DECREASING AS THE
STORM MOVES TO OUR EAST. LONGWAVE TROUGH REMAINS OFF THE PAC NW
COAST...HOWVER...AND WILL KEEP WESTERLY FLOW ACROSS OUR AREA MON-
WED. LOOKING MOSTLY DRY RIGHT NOW FOR MON-WED...BUT PATTERN WILL BE
CONDUCIVE FOR EMBEDDED PACIFIC DISTURBANCES TO PULL SOME MOISTURE
&&
.AVIATION...
CLOUDS WILL INCREASE LATE THIS AFTERNOON AND CEILINGS WILL LOWER THIS
EVENING. AREAS OF -SHSN AND MVFR CEILINGS AND VSBY WILL DEVELOP OVER
THE MOUNTAINS OF WESTERN COLORADO OVERNIGHT AND WILL CONTINUE INTO
THURSDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WATCH FROM THURSDAY EVENING THROUGH SATURDAY
AFTERNOON FOR ZONES 004-009-010-012-013.
UT...NONE.
&&
SHORT TERM...NL
LONG TERM....JAD
AVIATION.....TGJTHazardous weather outlook, Feb 23, 4:12 AM MST, 23 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 412 AM MST WED FEB 23 2011 COZ001>014-017>023-UTZ022>025-027>029-241110- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 412 AM MST WED FEB 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT LIGHT SNOWFALL WILL CONTINUE TODAY OVER THE MOUNTAINS OF NORTHEAST UTAH AND NORTHWEST COLORADO AND THEN SPREAD TO ALL COLORADO MOUNTAINS TONIGHT. ACCUMULATIONS ARE EXPECTED TO BE LIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CONDITIONS ARE LOOKING FAVORABLE FOR AN EXTENDED PERIOD OF WINTER WEATHER TO IMPACT THE MOUNTAINS AND NORTHERN VALLEYS OF EASTERN UTAH AND WESTERN COLORADO STARTING THURSDAY AND CONTINUING THROUGH THE WEEKEND. A COLD CANADIAN STORM SYSTEM WILL WORK DOWN THE WASHINGTON-OREGON COAST ON THURSDAY THEN ACROSS THE GREAT BASIN OVER THE WEEKEND. SNOWFALL WILL INITIALLY FAVOR THE NORTHERN MOUNTAINS THROUGH FRIDAY BUT WILL SPREAD INTO THE CENTRAL AND SOUTHERN MOUNTAINS THROUGH THE WEEKEND. OVER A FOOT OF MOUNTAIN SNOWFALL IS POSSIBLE BY SUNDAY. PORTIONS OF THE NORTHERN VALLEYS COULD ALSO RECEIVE SNOW AMOUNTS UP TO EIGHT INCHES. THOUGH FORECAST CONFIDENCE IS INCREASING...THE LOCATION OF THE HEAVIEST SNOW ACCUMULATIONS REMAINS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. TGJT
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 3:56 AM MST | Winter Storm Watch | GJT | Garfield, Moffat, Rio Blanco, Routt | 11 hr |
| Feb 24, 3:56 AM MST | Winter Weather Advisory | GJT | Archuleta, Delta, Eagle, Garfield, Gunnison, Hinsdale and 9 more | 3 days |
| Feb 24, 2:16 PM MST | Winter Storm Watch | GJT | Archuleta, Dolores, Hinsdale, La Plata, Montezuma, San Juan and 1 more | 12 hr |
Nearby
Winter Storm Warnings in Colorado, 2011Winter Storm Warnings in Utah, 2011Every winter storm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.